Alert archive / Georgia / River Flood Warnings in 2020
River Flood Warning 30, NWS Tallahassee, FL
NWS Tallahassee, FL issued this river flood warning at Mar 4, 2020, 9:32 PM EST for Dougherty County, Georgia. It took effect at Mar 5, 2020, 6:29 PM EST. It was in force for 5 days.
The area
The counties it named.
The facts
- Issued
- Mar 4, 2020, 9:32 PM EST (02:32 UTC)
- In effect from
- Mar 5, 2020, 6:29 PM EST
- Expired
- Mar 11, 2020, 4:38 AM EDT
- In force
- 5 days
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Flood severity
- Minor
County Dougherty County, GA
The radar
The Ft Rucker radar (KEOX), 118 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Flint River (GA) at Albany (ABNG1). The gauge peaked at 33.72 ft at Mar 7, 2020, 1:00 AM EST.
- Action stage
- 16 ft
- Minor stage
- 26 ft
- Moderate stage
- 31 ft
- Major stage
- 42 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02352500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this river flood warning went out at Mar 4, 8:37 PM EST, 55 minutes earlier.
Area forecast discussion, Mar 4, 8:37 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
837 PM EST Wed Mar 4 2020
.UPDATE...
Tonight the system continues bringing rain and potential
thunderstorms through the area. The tornado watch that were
initially out for portions of the CWA were cancelled because the
tornado threat to the area decreased. PoPs were updated to reflect
the ongoing trend of the rain, with the highest chances for rain
remaining to the northern and western portions of the CWA. QPF was
also adjusted to reflect the ongoing trends. Overall the area has
seen much less rainfall than initially expected due to the boundary
remaining mainly in the northern and western portions of the
area. Overnight, QPF totals are not expected to reach over an inch
within each 6 hour period. The temperature forecast still looks
good for tonight and nothing was changed. The Flash Flood Watch
for the northern portion of the region is still in effect for
tonight and no changes were made to it. The Flash Flood Watch is
expected to end by tomorrow night.
&&
.PREV DISCUSSION [650 PM EST]...
.NEAR AND SHORT TERM [Tonight Through Thursday Night]...
A frontal boundary extending eastward from a robust low-pressure
system over TX is draped across our northern forecast area. This
boundary is serving as a low-level convergence zone that has allowed
a large batch of showers/storms to persist today. Some of the
embedded cells were severe this morning, produced damaging wind
gusts and heavy rainfall. Although some of the precipitation has
become more scattered this afternoon, training convection is
expected to persist this evening along the front.
The atmospheric environment remains conducive for severe weather and
potential flooding as moist/warm-air advection, decent
shear/instability, and sufficient lift are in place. Damaging wind
gusts, hail, and isolated tornadoes are all possible. This is
reflected in the Day 1 SPC Outlook, highlighting a slight risk (15%)
for all but the southeast Big Bend (marginal risk - minimum 5%). For
rainfall, we have already accumulated 1-3" today, with an additional
1-2" expected through tomorrow (higher isolated amounts are
possible). This will be problematic for our downstream rivers.
Please see the Hydrology section for more details. The following
watches are currently in effect: 1) Flash Flood Watch for the Tri-
state area and portions of southwest GA through Thurs; 2) Tornado
Watch for Brooks, Lanier, Lowndes, and Thomas County until 6pm EST.
The severe weather/flood threat is forecast to continue through
Thurs and is expected be an episodic event. Through tonight, the
front will linger over southern GA/AL, before its parent low edges
closer from the west and approaches the Gulf coast early Thurs as a
frontal cyclone. There may be a break in storms for a few hours (~3z
to 9z) prior to the arrival of the aforementioned low.
Showers/storms ramp up thereafter, as we will likely be in the
warm sector of this Gulf system, thus making us vulnerable to a
second round of severe weather. This is highlighted by SPC's Day 2
Outlook (slight risk areawide). The event ends with the system's
exit from our area Thurs evening.
Locally strong temperature gradients were observed today on both
sides of the front. Therefore, the forecast calls for Thurs highs to
range from the 60s and 70s and lows ranging from the 50s and 60s
from north to south, respectively. As the frontal boundary clears,
cooler air filters in, resulting in lows in the mid/upper 40s on
Fri.
.LONG TERM [Friday Through Wednesday]...
A cool and dry airmass will move in behind a cold front on Friday,
which will result in low temperatures in the upper 30s this weekend.
Dry conditions persist until the next system approaches late
Monday/early Tuesday. Surface high pressure gives way to a shortwave
and associated cold front, which will bring our next chance of rain.
Precip moves into our area from the northwest and skirts our
northern counties. Highest rain chances will be Tuesday (>60%),
decreasing northwest to southeast. Rain chances on Wednesday will be
mostly limited to our AL and GA counties. A warming trend is on tap
next week, with highs in the mid-upper 70s and lows in the mid-upper
50s through the end of the period.
.AVIATION...
[Through 00Z Friday]
A stationary front will continue to produce showers and
thunderstorms across the Tri-State area. Overnight coverage of
storms will be slightly lower than what was observed during the
day with the highest coverage remaining north of the Florida
border through the next 6 hours. IFR ceilings and visibilities
will prevail in the early evening hours then drop to mostly LIFR
by 5 to 7Z. Very los visibilities due to heavy downpours and gusty
winds will be likely during shower/thunderstorm passages. 30-35
kts at 2000 ft forecast for all terminals around 12z.
A line of thunderstorms ahead of the next cold front will begin to
move from west to east tomorrow starting around 19-20Z in our most
western terminals. A general improvement in visibility and
ceilings accompanied by a wind shift to the NW is expected by
early evening hours on Thursday.
.MARINE...
Southerly winds veer to the southwest and increase ahead of an
approaching frontal system. Conditions become cautionary on
Thursday and are at or near advisory levels late Fri from post-
frontal offshore winds. Winds and seas remain elevated through
late Sun, before relaxing to below cautionary levels on Mon.
.FIRE WEATHER...
With rain today and tomorrow, RH values will remain high through
tomorrow. While RH values will decrease into the 30 percent range on
Friday, red flag conditions are not expected.
.HYDROLOGY...
Rainfall today has been heaviest across the northern tier counties
in our region. Measured totals suggest that between 3-4 inches of
rain has occurred across portions of Southwestern Georgia and
Southeast Alabama mainly near our CWA border with BMX/FFC. This,
unfortunately, will create a considerable amount of runoff into the
Pea, Chattahoochee, and Flint River basins over the next couple of
days. Additional rainfall occurring now and expected overnight will
only make the flood potential in these areas worse in the days to
come. With the potential for high rainfall rates, the flash flood
watch will continue over Southeast Alabama and Southwest Georgia.
The forecast for the Kinchafoonee Creek has been increased into the
moderate flood category (16.8 ft crest), and it is possible this may
need to go higher if more rain occurs tonight than expected.
Forecasts have also been increased for the Muckalee Creek, which is
now expected to reach flood stage. The combination of these two
creeks going higher, and releases from Lake Blackshear, another
round of minor flooding is expected through the Lower Flint from
Albany southward through Bainbridge in the coming days.
Significant rains in the headwaters of the Pea River above Ariton
will result in the river reaching flood stage again, and it is
possible that in this event, Ariton gets above moderate flood stage.
Since the bulk of the heaviest rain missed the smaller creeks around
Elba, downstream flooding on the Pea below Ariton is not expected.
Releases from Walter F George down the Chattahoochee may need to be
increased in the coming days, but fortunately, the pool elevation is
relatively low, so there is some capacity there to manage inflows.
That being said, it's possible that downstream at Columbia, and then
further down to Woodruff, that minor flood stage could be seen later
this week or weekend.
Rainfall in South Central Georgia has also been sufficient to
suggest that the Ochlockonee and Withlacoochee Rivers could reach
flood stage in the coming days. At this time, only lower end minor
flooding is expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 66 78 48 67 39 / 80 90 10 0 0
Panama City 66 73 52 67 42 / 80 90 0 0 0
Dothan 56 68 46 63 37 / 90 90 0 0 0
Albany 57 66 45 62 36 / 100 100 10 0 0
Valdosta 65 75 47 65 38 / 80 90 10 0 0
Cross City 67 78 52 69 39 / 60 90 20 0 0
Apalachicola 68 73 51 65 42 / 80 90 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch through Thursday afternoon for Central Walton-
Holmes-Jackson-North Walton-South Walton-Washington.
High Rip Current Risk through late Thursday night for Coastal
Bay-Coastal Franklin-Coastal Gulf-South Walton.
GA...Flash Flood Watch through Thursday evening for Baker-Ben Hill-
Berrien-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-Early-
Grady-Irwin-Lee-Miller-Mitchell-Quitman-Randolph-Seminole-
Terrell-Thomas-Tift-Turner-Worth.
AL...Flash Flood Watch through Thursday afternoon for Coffee-Dale-
Geneva-Henry-Houston.
GM...None.
&&
UPDATE...DiCatarina/Tollefsen
NEAR TERM...IG/LN
SHORT TERM...IG/LN
LONG TERM...LN/Skeen
AVIATION...DiCatarina
MARINE...IG
FIRE WEATHER...Fieux
HYDROLOGY...GodseyIn the hours before
Local storm report, Mar 4, 3:53 PM EST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TALLAHASSEE FL
353 PM EST WED MAR 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM TSTM WND DMG 1 ENE CUTHBERT 31.78N 84.78W
03/04/2020 RANDOLPH GA 911 CALL CENTER
MULTIPLE REPORTS OF TREES AND POWER LINES
DOWN ACROSS THE WESTERN PART OF THE COUNTY.
0910 AM TSTM WND DMG CUTHBERT 31.77N 84.79W
03/04/2020 RANDOLPH GA LAW ENFORCEMENT
*** 3 INJ ***
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
CUTHBERT. MULTIPLE HOMES WITH TREES ON THEM,
TREES AND POWER LINES DOWN ALL OVER THE
CITY. UPDATED FOR 3 INJURIES.
0840 AM HAIL 1 E GEORGETOWN 31.89N 85.10W
03/04/2020 E0.70 INCH QUITMAN GA PUBLIC
0958 AM TSTM WND DMG 3 N STOCKS 31.70N 84.10W
03/04/2020 LEE GA EMERGENCY MNGR
TREE THROUGH A HOME NEAR GRAVES SPRING ROAD.
1035 AM TSTM WND DMG 3 ESE SAWHATCHEE 31.26N 84.99W
03/04/2020 EARLY GA FIRE DEPT/RESCUE
TREE DOWN ALONG CEDAR SPRINGS ROAD.
1033 AM TSTM WND DMG 4 NNW CENTERVILLE 31.32N 84.92W
03/04/2020 EARLY GA PUBLIC
TREE DOWN BLOCK THE ROAD ON MAYS MILL ROAD.
0849 AM TSTM WND DMG 1 NNE DAYS CROSSROADS 31.73N 85.04W
03/04/2020 CLAY GA COUNTY OFFICIAL
DOWNED TREES WITH SOME TREES ON POWERLINES
ACROSS NORTHERN HALF OF CLAY COUNTY.
0952 AM TSTM WND DMG 1 NW NAPIER FIELD 31.33N 85.47W
03/04/2020 DALE AL EMERGENCY MNGR
POWER LINES DOWN ON COUNTY ROAD 112 AS WELL
AS A RAILROAD CROSSING GATE DOWN. TREES DOWN
IN THIS AREA AS WELL.
0945 AM TSTM WND DMG NEWTON 31.34N 85.60W
03/04/2020 DALE AL EMERGENCY MNGR
SEVERAL TREES DOWN AND ROOF OFF HOME NEAR
NEWTON.
0920 AM TSTM WND DMG NEW BROCKTON 31.38N 85.92W
03/04/2020 COFFEE AL EMERGENCY MNGR
REPORTS OF A TREE ON A CAR, DAMAGE TO HOUSES
AND A SPORTS COMPLEX, MULTIPLE REPORTS OF
TREES DOWN NEAR NEW BROCKTON AND ELBA.
&&Special weather statement, Mar 4, 6:27 PM EST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
627 PM EST Wed Mar 4 2020
ALZ065>069-FLZ009-GAZ120>128-130-131-142>144-050030-
Coffee AL-Geneva AL-Houston AL-Dale AL-Henry AL-Holmes FL-Miller GA-
Baker GA-Terrell GA-Calhoun GA-Clay GA-Early GA-Worth GA-Quitman GA-
Randolph GA-Lee GA-Dougherty GA-Irwin GA-Turner GA-Ben Hill GA-
627 PM EST Wed Mar 4 2020
...SPECIAL WEATHER STATEMENT...
At 626 PM EST/526 PM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from near Pineview to near Pitts
to near Ashburn to near Leesburg to 6 miles south of Shellman to near
Headland to near Samson. Movement was east at 40 mph.
Hail up to pea size will be possible with these storms.
Locations impacted include...
Daleville, Elba, Abbeville, Cottonwood, Fort Gaines, Morgan, Albany,
Dawson, Geneva, Cuthbert, Headland, Dothan, Fitzgerald, Leesburg,
Fort Rucker, Ozark, Blakely, Enterprise, Putney and Ashburn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3192 8491 3194 8444 3196 8444 3187 8434
3192 8434 3191 8392 3185 8394 3180 8380
3185 8318 3178 8299 3160 8306 3160 8373
3100 8533 3100 8619 3162 8615 3162 8542
3171 8542 3170 8522 3177 8512 3199 8507
TIME...MOT...LOC 2326Z 274DEG 37KT 3211 8346 3190 8357 3175 8371 3169
8413 3167 8459 3137 8542 3109 8609Special weather statement, Mar 4, 7:52 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
752 PM EST Wed Mar 4 2020
GAZ128>131-050130-
Tift GA-Irwin GA-Turner GA-Ben Hill GA-
752 PM EST Wed Mar 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR IRWIN...SOUTHEASTERN TURNER...
NORTHEASTERN TIFT AND BEN HILL COUNTIES UNTIL 830 PM EST...
At 751 PM EST, Doppler radar was tracking a strong thunderstorm over
Fitzgerald, moving northeast at 35 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Fitzgerald, Ocilla, Mystic, Lulaville, Osierfield, Waterloo, Pinetta,
Ashton, Irwinville, Fitzgerald Municipal A/P, Irwinville Airport,
Wray, Bowens Mill, Red Bluff, Arp, Abba, Queensland and Harding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3166 8300 3166 8301 3164 8301 3164 8303
3162 8303 3161 8306 3155 8307 3152 8354
3185 8343 3184 8321 3185 8318 3183 8315
3183 8314 3181 8313 3181 8311 3182 8311
3178 8303 3178 8299
TIME...MOT...LOC 0051Z 243DEG 73KT 3171 8328
04-MCDThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 2:47 AM EST | Small Craft Advisory | TAE | 55 hr | |
| Mar 5, 6:30 AM EST | River Flood Warning | TAE | Jackson | 4 days |
| Mar 5, 10:01 AM EST | River Flood Warning | TAE | Gadsden, Jackson | 7 days |
| Mar 5, 1:25 PM EST | Special Weather Statement | TAE | Leon | 50 min |
| Mar 4, 7:52 PM EST | Special Weather Statement | TAE | Ben Hill, Irwin | 38 min |
| Mar 4, 9:06 PM EST | Areal Flood Warning | TAE | Clay, Lee, Quitman, Randolph, Terrell, Worth | 12 hr |
| Mar 4, 9:33 PM EST | Areal Flood Warning | TAE | Worth | 12 hr |
| Mar 4, 9:35 PM EST | River Flood Warning | TAE | Baker, Mitchell | 9 days |
| Mar 4, 9:37 PM EST | River Flood Warning | TAE | Decatur | 11 days |
| Mar 5, 12:25 AM EST | Areal Flood Warning | TAE | Ben Hill, Irwin, Tift, Turner | 12 hr |
| Mar 5, 1:19 PM EST | River Flood Warning | TAE | Clay | 3 days |
| Mar 5, 1:59 PM EST | Special Weather Statement | TAE | Brooks | 46 min |
| Mar 5, 2:24 PM EST | Special Weather Statement | TAE | Lowndes | 51 min |
| Mar 5, 2:41 PM EST | Severe Thunderstorm Warning | TAE | Lowndes | 21 min |
| Mar 4, 8:41 PM EST | River Flood Warning | TAE | Dale | 58 hr |
| Mar 5, 5:14 AM EST | Severe Thunderstorm Warning | TAE | Coffee, Dale, Geneva, Houston | 46 min |
| Mar 5, 5:42 AM EST | Severe Thunderstorm Warning | TAE | Coffee, Dale, Henry | 33 min |
Nearby
River Flood Warnings in Georgia, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.